HomeThe Big StoriesHealth Ministry cautions residents following recall of Metformin and Zantac

Health Ministry cautions residents following recall of Metformin and Zantac

Patients in Antigua and Barbuda who are presently taking two medicines that were recently recalled are advised to contact their health care provider.

That advice came from the Ministry of Health, Wellness & The Environment (MoHWE) following the recent recall of “two very popular medicines namely Ranitidine (Zantac) used to treat heartburn and other gastrointestinal challenges and Metformin (Glucophage) used to treat type 2 diabetes”, a release said.

The recalls are primarily due to the presence of a “possible human carcinogen” known as N-nitrosodimethylamine (NDMA).

NDMA is an environmental contaminant that is found in water and foods, including meats, dairy products, and vegetables. Consuming up to 0.096 micrograms or 0.32 parts per million (ppm) of NDMA per day is considered reasonably safe for human ingestion based on lifetime exposure.

“This recall which has affected Metformin, is restricted to specific brands of the product and affects primarily the Extended Release (ER) formulations from specific manufactures,” the communique added.

It added that the Food and Drug Administration (FDA), the European Medical Authority (EMA) and the Canadian Medical Authority (CMA) have been monitoring these products through their strict post marketing surveillance processes and continues to expand the list of recalled products once tests results reveal any compromise involving NDMA. 

However, despite the recall, Director of Pharmaceutical Services Alfred Athill is advising patients to continue taking metformin, while those who take Ranitidine (Zantac) should stop doing so immediately.

The recall of Ranitidine has affected all oral dosage forms and some specific brands/batch of the parenteral (injectable) dosage form, consequently it is important that alternative interventions be considered for all patients presently prescribed this medicine.  It has been observed that the concentration of NDMA in these products increases even during storage conditions thereby exposing persons taking these products to increase levels of this “possible carcinogen”.

Meanwhile, the Ministry of Health and the Pesticides & Toxic Chemicals Control Board are aware of several reports from the Food and Drug Administration (FDA), Health Canada (HC) and the European Medicines Agency (EMA) that the number of counterfeits hand sanitizers being marketed (specifically since the COVID-19 pandemic) have steadily increased.

Regulatory authorities have recalled more than 200 products that have tested positive for Methanol contamination which can be toxic when absorbed through the skin or ingested.

The local authorities are also concerned with the sale of certain hand sanitizers that may not contain the recommended amount of ethyl alcohol or isopropyl alcohol, hand sanitizers that are sold or offered for sale with false, misleading and unproven claims that they can prevent the spread of viruses such as Covid-19, including claims that they can provide prolonged protection for up to 24-hours.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

3 − three =

Exit mobile version